Alert archive / Kansas / Tornado Warnings in 2018

Tornado Warning 34, NWS Goodland, KS

August 31, 2018Logan County, Kansas

NWS Goodland, KS issued this tornado warning at Aug 31, 2018, 9:06 PM CDT for Logan County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2018, 9:06 PM CDT (02:06 UTC)
Expired
Aug 31, 2018, 9:30 PM CDT
In force
24 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Logan County, KS

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2960 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WFUS53 KGLD 010206
TORGLD
KSC109-010230-
/O.NEW.KGLD.TO.W.0034.180901T0206Z-180901T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
906 PM CDT FRI AUG 31 2018

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Southeastern Logan County in west central Kansas...

* Until 930 PM CDT.
    
* At 906 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Scott State Lake, moving northeast at 25 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Logan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3870 10095 3872 10098 3884 10088 3881 10082
      3873 10082 3870 10086
TIME...MOT...LOC 0206Z 213DEG 23KT 3872 10092 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

JN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 31, 8:09 PM CDT, 57 minutes earlier.

Area forecast discussion, Aug 31, 8:09 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
709 PM MDT Fri Aug 31 2018

.UPDATE...
Issued at 708 PM MDT Fri Aug 31 2018

Made a minor adjustment to the winds for tonight. Main change was
to increase the pops in the far southeast portion of the area in
advance of the growing cluster of storms to our south.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 215 PM MDT Fri Aug 31 2018

Shortwave energy will eject out of the main axis in the Four
Corners region tonight and Saturday, providing enough synoptic
forcing for chances of showers and thunderstorms. At the surface,
a dry line/trough is located near the Colorado/Kansas border area
and moving quickly westward, separating much drier air to the west
from moist/unstable air to the west. Showers/storms will begin in
the western area early this evening on the dry side, so main
threat there will be locally strong/damaging wind gusts where
DCAPE is maximized. Storms will get going a little later tonight,
after 03z, further east in the more unstable environment, but by
then boundary layer cooling will act as a cap to severe potential.
Nonetheless, cannot rule out a severe storm or two in eastern
areas tonight capable of producing hail up to quarters and 60 mph
wind gusts. A few storms may linger into the overnight in southern
and eastern areas, but severe threat should end by midnight. Low
temperatures will be near normal in the low to mid 60s.

The overall pattern changes little for Saturday. The shortwave
coming out of the main trough may be a little stronger so coverage
may see an uptick. A broad low level southeasterly flow will
increase moisture and instability across the entire area. Deep
layer shear, however, remains relatively weak with generally
around 20 kts. Expecting isolated morning showers/storms to
increase in coverage during the afternoon. Temperatures will be
cooler than today with increased cloud cover, with low to middle
80s, but upper 80s possible if there is more sun.

.LONG TERM...(Saturday night through Friday)
Issued at 201 PM MDT Fri Aug 31 2018

As of Saturday evening, we will be in a trough/ridge pattern
aloft. A deep longwave trough is present over the entire Western
CONUS and a large ridge over the Eastern CONUS with a high height
center over the Southeastern CONUS. The Tri-State area is
currently situated under the transitional zone, downstream of a
negatively-tilted 500 mb trough, providing the prime setup for
recurring mid-level  shortwave disturbances. This pattern only
continues to intensify over much of next week into about the
Friday/Saturday timeframe, which means that the region can expect
the weather to be very similar day to day through the end of the
week.

Cloud cover will remain persistent as moisture streams in from the
Pacific via the mid and upper levels and the Gulf of Mexico in the
lower levels. The lingering cloud cover will moderate
temperatures and keep the diurnal range rather small. Lows will
range from between the upper 50s to low 60s and highs low to mid
80s.

With abundant moisture throughout the column, high precipitable
water values and afternoon instability, chances for rain are in
the forecast for every single day during the forecast period and
will continue to be until the ridge breaks down and the axis of
the rough can move downstream. Chances for accompanying
thunderstorms exist and intensity should be investigated with
future model runs. Likely by the end of the weekend this will take
place and encourage the next synoptic setup which will influence
our weather from that point onward.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 542 PM MDT Fri Aug 31 2018

At this time, vfr conditions are expected at both sites. However
if a thunderstorm should affect one of the sites, then sub vfr
could occur.

For Kgld, due to a surface trough near the site, and some outflow
from nearby thunderstorms, the winds will be light and variable
until 14z. Until 05z, isolated thunderstorms possible but not very
certain on details so only have vcts during this time. At 14z the
winds will be south at 8 knots and then will shift to the
southeast at 10 knots around 21z. Thunderstorms will be in the
area Saturday afternoon. However since this is in the last 6 hours
of the forecast, leave out any mention of thunderstorms until get
closer to this time.

For Kmck, southeast at 6 knots will shift to the north at the same
speed at 02z. At 04z, isolated thunderstorms are possible near the
site through 09z. However, convection looks spotty so will only
have vcts mentioned. From 04z to 09z the winds will be northeast
at 7 knots. At 09z the winds will be light and variable.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...024
LONG TERM...SANDERSON
AVIATION...BULLER
Hazardous weather outlook, Aug 31, 3:29 PM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
229 PM MDT Fri Aug 31 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-012030-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
229 PM MDT Fri Aug 31 2018 /329 PM CDT Fri Aug 31 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are possible late this afternoon
and evening with a marginal risk of severe storms producing large
hail and damaging winds mainly east of a line from Tribune, Kansas to
McCook, Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There is a marginal risk of severe thunderstorms again late Saturday
across the entire tri-state area. The main threats with any storms
that become severe will be damaging wind and large hail. Localized
heavy rainfall may also produce areas of flash flooding Saturday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 31, 7:13 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
613 PM MDT FRI AUG 31 2018

COZ090-091-010100-
Kit Carson County CO-Yuma County CO-
613 PM MDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 700 PM MDT...

At 613 PM MDT, thunderstorm outflow was located 6 miles south of
Arickaree School, or 24 miles north of Flagler, moving southeast at
30 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Joes, Kirk and Abarr.

LAT...LON 3957 10280 4008 10279 4008 10275 3957 10249
      3942 10270 3940 10314 3957 10315
TIME...MOT...LOC 0013Z 329DEG 24KT 3966 10305

JN
Special weather statement, Aug 31, 7:48 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
648 PM MDT FRI AUG 31 2018

COZ091-010130-
Kit Carson County CO-
648 PM MDT FRI AUG 31 2018

...Brief Landspout Tornadoes Possible...

At 648 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the Burlington Colorado.
However, at this time it is unknown which if any storm would produce
a landspout. Any landspouts which develop are expected to pose a
limited threat.

Locations impacted include...
Burlington.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3912 10208 3914 10241 3956 10231 3956 10206

JN
Special weather statement, Aug 31, 8:14 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
814 PM CDT FRI AUG 31 2018

KSZ042-010145-
Wichita KS-
814 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WICHITA COUNTY UNTIL 845
PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Modoc, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lydia and Marienthal.

LAT...LON 3865 10124 3865 10113 3827 10112 3826 10135
TIME...MOT...LOC 0114Z 191DEG 16KT 3833 10116

JN
Special weather statement, Aug 31, 8:18 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
718 PM MDT FRI AUG 31 2018

COZ090-KSZ001-NEZ079-010145-
Yuma County CO-Cheyenne KS-Dundy NE-
718 PM MDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND
SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 745 PM
MDT/845 PM CDT/...

At 718 PM MDT/818 PM CDT/, thunderstorm outflow was located 14 miles
north of Bonny Reservoir, moving east at 45 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
St. Francis, Bonny Reservoir, Haigler, Hale, Beecher Island, Wheeler
and Idalia.

This includes Highway 385 near mile marker 210, and between mile
markers 212 and 242.

LAT...LON 3961 10233 4005 10233 4007 10175 3957 10157
TIME...MOT...LOC 0118Z 260DEG 38KT 3982 10216

JN
Special weather statement, Aug 31, 8:22 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
722 PM MDT FRI AUG 31 2018

COZ091-KSZ013-027-010215-
Kit Carson County CO-Wallace KS-Sherman KS-
722 PM MDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIT CARSON...NORTHWESTERN
WALLACE AND WESTERN SHERMAN COUNTIES UNTIL 815 PM MDT...

At 722 PM MDT, thunderstorm outflow was located 8 miles north of
Bethune, or 9 miles northwest of Burlington, moving east at 45 mph.

Wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Burlington, Stratton, Kanorado, Ruleton and Bethune.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 15.
 Interstate 70 in Colorado between mile markers 415 and 450.
 Highway 385 between mile markers 171 and 206, and near mile marker
211.

LAT...LON 3957 10242 3957 10188 3924 10171 3900 10202
      3901 10205 3905 10205 3905 10225 3916 10282
TIME...MOT...LOC 0122Z 260DEG 37KT 3942 10237

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:14 PM CDTSpecial Weather StatementGLDWichita31 min
Aug 31, 8:18 PM CDTSpecial Weather StatementGLDCheyenne27 min
Aug 31, 8:46 PM CDTSevere Thunderstorm WarningGLDGove, Logan44 min
Aug 31, 8:47 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman28 min
Aug 31, 9:11 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman34 min
Aug 31, 9:13 PM CDTTornado WarningGLDGove, Logan32 min
Aug 31, 9:17 PM CDTSevere Thunderstorm WarningGLDGove, Logan28 min
Aug 31, 9:37 PM CDTTornado WarningGLDGove24 min
Aug 31, 9:39 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan36 min
Aug 31, 9:50 PM CDTDust Storm WarningGLDLogan, Sherman, Thomas, Wallace62 min
Aug 31, 10:10 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan18 min
Aug 31, 10:27 PM CDTSpecial Weather StatementGLDGraham48 min
Aug 31, 10:55 PM CDTSpecial Weather StatementGLDDecatur35 min
Sep 1, 3:08 PM CDTSpecial Weather StatementGLDGove37 min
Sep 1, 3:30 PM CDTSpecial Weather StatementGLDGraham30 min
Sep 1, 3:49 PM CDTSpecial Weather StatementGLDGraham26 min
Sep 1, 4:07 PM CDTSpecial Weather StatementGLDGraham23 min
Sep 1, 4:25 PM CDTSevere Thunderstorm WarningGLDGraham20 min

Nearby

Tornado Warnings in Kansas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.